Alert archive / Washington / Gale Warnings in 2016
Gale Warning 83, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Oct 15, 2016, 9:22 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2016, 9:22 PM PDT (04:22 UTC)
- Expired
- Oct 16, 2016, 2:00 AM PDT
- In force
- 5 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
545 WHUS76 KSEW 160422 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 922 PM PDT SAT OCT 15 2016 PZZ130-150-153-156-170-173-176-161230- /O.CAN.KSEW.SR.W.0005.000000T0000Z-161016T0600Z/ /O.NEW.KSEW.GL.W.0083.161016T0422Z-161016T0700Z/ /O.NEW.KSEW.SC.Y.0249.161016T0700Z-161017T0000Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 922 PM PDT SAT OCT 15 2016 ...GALE WARNING IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM PDT SUNDAY... ...STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 5 PM PDT SUNDAY. * WIND...SOUTHERLY WIND 30 TO 40 KNOTS WITH HIGHER GUSTS EASING AROUND MIDNIGHT TO 20 TO 25 KNOTS. * COMBINED SEAS...20 TO 23 FEET WITH A DOMINANT PERIOD OF 14 SECONDS SUBSIDING TO 16 TO 19 FEET WITH A DOMINANT PERIOD OF 12 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ134-135-161230- /O.CAN.KSEW.SR.W.0005.000000T0000Z-161016T0900Z/ /O.NEW.KSEW.GL.W.0083.161016T0422Z-161016T0900Z/ /O.NEW.KSEW.SC.Y.0249.161016T0900Z-161017T0000Z/ ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL- 922 PM PDT SAT OCT 15 2016 ...GALE WARNING IN EFFECT UNTIL 2 AM PDT SUNDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 5 PM PDT SUNDAY... ...STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT UNTIL 2 AM PDT SUNDAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT FROM 2 AM TO 5 PM PDT SUNDAY. * WIND...SOUTH WIND 25 TO 35 KNOTS WITH HIGHER GUSTS EASING TO 15 TO 25 KNOTS AFTER MIDNIGHT. * WIND WAVES...4 TO 6 FEET SUBSIDING TO 2 TO 4 FEET AFTER MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ131>133-161230- /O.CON.KSEW.SR.W.0005.000000T0000Z-161016T0900Z/ /O.NEW.KSEW.SC.Y.0249.161016T0900Z-161017T0000Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- 922 PM PDT SAT OCT 15 2016 ...STORM WARNING REMAINS IN EFFECT UNTIL 2 AM PDT SUNDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 5 PM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 5 PM PDT SUNDAY. * WIND...SOUTHEAST WIND 35 TO 45 KNOTS WITH HIGHER GUSTS EASING TO 15 TO 25 KNOTS AFTER MIDNIGHT. * WIND WAVES...6 TO 9 FEET SUBSIDING TO 2 TO 4 FEET AFTER MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS AND WAVES SUBSIDE. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ110-161230- /O.CON.KSEW.RB.Y.0024.000000T0000Z-161017T1200Z/ GRAYS HARBOR BAR- 922 PM PDT SAT OCT 15 2016 ...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY... * COMBINED SEAS...18 TO 22 FEET TONIGHT THEN SUBSIDING TO 10 TO 12 FEET SUNDAY MORNING. * FIRST EBB...506 AM SUNDAY MORNING. * SECOND EBB...524 AM SUNDAY AFTERNOON. STRONG EBB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES. && $$ WWW.WEATHER.GOV
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Oct 15, 3:35 PM PDT, 5 hours 47 minutes earlier.
Area forecast discussion, Oct 15, 3:35 PM PDT, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
335 PM PDT Sat Oct 15 2016
.SYNOPSIS...A powerful storm will bring high winds and coastal
flooding to the area this evening. Low pressure aloft will keep
conditions showery Sunday through Tuesday. The latter part of next
week will likely be wet as well as moist southwest flow aloft
develops.
&&
.SHORT TERM...A surface low around 970 mb will move onto the
far north coast late this afternoon. Models are slightly slower
with the timing of the low moving onshore but overall things are on
track for a few hours of very windy weather late this afternoon
or this evening for most of the area. The latest thinking is the
strongest winds will be coast and north interior, closest to the
low track. High winds are still likely elsewhere but probably not
as strong and a bit more spotty. The interior from Seattle south
probably won't get much if any true high wind but with leaves on
the trees impacts will probably be similar to high winds in the
winter.
It looks like there will also be some thunderstorms in the cold
air right behind the front this evening, perhaps similar to what
happened Friday morning. Sunday through Tuesday will be blustery
and showery with an upper trough over the area but much less
stormy than today. Schneider
Coastal Flooding...Seas will build quickly this afternoon as the
strong surface low moves through the waters. Seas will build into
the 22 to 28 foot range by early evening. High tide along the coast
is around midnight. The combination of the high seas and increasing
tides will cause some coastal flooding into the early morning hours
on Sunday. Felton
.LONG TERM...An upper ridge will briefly move over the area
Wednesday. This might result in a largely dry day but the models
show rain moving in from the west later in the day. Moist
southwest flow aloft will prevail later Wednesday through Thursday
in a bit of atmospheric river pattern although it does not look
like a flood pattern for now. The plume of moisture aimed at the
area is forecast to sag south and east Friday. Saturday looks
like a dry day in between weather systems but the forecast keeps
some slight chances for now. Schneider
&&
.AVIATION...Strong surface low just west of Astoria at 22z moving
north along the coast late this afternoon and early this evening
will move inland over south central Vancouver Island around 03z.
The low will continue to move northeast and weaken overnight.
Strong surface winds increasing from the south this afternoon
into early evening hours. Winds will subside after midnight.
Ceilings in the 3500-5000 foot range except along the coast
where ceilings will be in the 1500-2500 foot range. All areas
visibilities 3-5sm in light to moderate rain possible until 06z.
VFR ceilings continuing Sunday morning with winds easing.
KSEA...VFR ceilings through sunday afternoon. Easterly winds
15 to 20 knots becoming south southeast 20-25 knots with gusts
to 35 knots around 01z. Winds easing to southerly 10 to 15 knots
with gusts to 25 knots around midnight. Felton
&&
.MARINE...Strong sub 970 mb low moving through the coastal waters
this afternoon. The low will move inland over south central
Vancouver Island early this evening and keep moving northeast
and weakening into Sunday morning. Surface trough remaining over
the waters on Sunday into Monday with some surface ridging on
Tuesday.
Storm force winds over the waters through the evening hours with the
winds subsiding back down into small craft advisory range overnight.
Small craft advisory winds over most of the waters Sunday and
sunday night. Felton
&&
.HYDROLOGY...Heavy rain over the south slopes of the Olympics this
afternoon and evening will keep the Skokomish river in Mason
county above flood stage into Sunday. Showers will continue the
next few days and the river will probably be slow to recede.
It does not look like the Nooksack river in Whatcom county will
get close to flood stage as earlier thought. Snow levels - around
6000 feet are probably too low and QPF is not too impressive. The
flood watch for Whatcom county has been cancelled. Schneider
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...High Wind Warning until 2 AM PDT Sunday for Admiralty Inlet Area-
Bellevue and Vicinity-Bremerton and Vicinity-East Puget
Sound Lowlands-Eastern Strait of Juan de Fuca-Everett and
Vicinity-Hood Canal Area-San Juan County-Seattle and
Vicinity-Tacoma Area-Western Skagit County-Western Whatcom
County.
High Wind Warning until 11 PM PDT this evening for Central Coast-
Lower Chehalis Valley Area-North Coast-Southwest Interior-
Western Strait of Juan De Fuca.
Coastal Flood Warning until 2 AM PDT Sunday for Central Coast.
PZ...Small Craft Advisory for rough bar until 5 AM PDT Monday for
Grays Harbor Bar.
Storm Warning until 11 PM PDT this evening for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm-West Entrance U.S. Waters Strait Of
Juan De Fuca.
Storm Warning until 2 AM PDT Sunday for Admiralty Inlet-Central
U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
Waters Strait Of Juan De Fuca-Northern Inland Waters
Including The San Juan Islands-Puget Sound and Hood Canal.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 8:05 PM PDT | Wind Advisory | SEW | San Juan | 5 hr |
| Oct 15, 9:22 PM PDT | Small Craft Advisory | SEW | 42 hr | |
| Oct 16, 9:12 AM PDT | Coastal Flood Advisory | SEW | 7 hr | |
| Oct 16, 9:20 AM PDT | Gale Warning | SEW | 5 hr | |
| Oct 16, 9:20 AM PDT | Small Craft Advisory | SEW | 15 hr | |
| Oct 16, 3:01 PM PDT | Small Craft Advisory for Hazardous Seas | SEW | 16 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.